Last week we reviewed medication treatment of depression and anxiety. Medications impacting serotonin to help regulate mood were a focus. Did you know you could get too much serotonin? When we overdo it, there is a condition called serotonin syndrome that can occur.
I saw a patient that really made me think about this. He is on three antidepressant medications and a couple of other medications that can interact with those. All of them will increase his serotonin levels. I immediately alerted his primary care provider.
Three main scenarios
There are three key ways serotonin syndrome typically occurs:
1. Too many antidepressants, often from more than one doctor. If those doctors don’t know what the others are doing, more than one can start treating the same condition.
2. Self-treatment in addition to prescribed treatment. In particular, St John’s wort increases serotonin. Because there is no regulation for products such as St John’s wort, one bottle can have a different amount than another, so one bottle might lead to too much serotonin while another does not. Several over-the-counter medications can also increase serotonin to dangerously high levels when used with antidepressant medication.
3. Interactions with other medications. There are several other medications for completely different medical conditions that can increase the serotonin effects of antidepressant medications.
When someone has too much serotonin then a condition called serotonin syndrome can occur. The symptoms, especially early on and with a mild version, can be mistaken for a viral illness. These milder symptoms are fever, chills, diarrhea, muscle aches or spasm or rigidity. Other symptoms can be confusion, feeling irritable, or feeling disoriented. Your heart might beat faster and blood pressure could go up.
With more severe serotonin syndrome, seizures, coma, changes in heartbeat, and even unresponsiveness are possible. The most severe cases can lead to death.
Prevent Serotonin Syndrome
Your best defense against serotonin syndrome is to be very open with all of your doctors and your pharmacist about each medication you take. Ask each of them to carefully evaluate your entire regimen.
Do not change your dose on your own. Increasing your dose without guidance increases your risk of serotonin syndrome.
Adding medications you choose to take on your own can increase risk. Medications that can increase serotonin include those you take for cough, for other mood disorders, for pain, for migraine, for nausea, and for some infections. The list is so long, I encourage you to make sure you always share all of your medicines with all of your healthcare providers.
Note, even herbal medications and illicit medications can increase serotonin.
Please don’t be afraid or stop your antidepressant
The purpose of this blog is to make you aware, not to make you afraid. When taken at appropriate doses, antidepressants have aided in the resolution of depression for many people. Keep in mind; counseling is a key part of depression therapy versus medication alone. Keeping your entire medical team involved in each aspect of your care and how you feel during therapy will help avoid issues such as serotonin syndrome.
I want to remind you to never stop your antidepressant/antianxiety medication all of a sudden. Your healthcare team will guide you through a gradual tapered withdrawal when that is warranted.
For information about depression and anxiety treatment, serotonin syndrome, and drug interactions, please contact us at Meds MASH at 410-472-5078 or www.medsmash.com/contact.
For further application, please check out my personal blog.